Monday, April 18, 2011
Time to tap out a few notes, since friends are writing to ask if I’m OK. Hey, I’m just trying to be a good girl, stay on track, keep my life in balance and stay active, instead of unfolding myself from my chair after I discover that 4 hours have passed while I am web-wandering.
OK, I’ll let myself indulge periodically, as with the Photoshop lessons I’ve been toying with, but that’s really about education, right? Don't I look more scholarly?
The quick answer to the question of how I am is “Fine,” but it’s been a long dang year, this one. To call this daily pain & distress that I’ve been experiencing for 4 months INDIGESTION, just doesn’t feel accurate. It’s frustrating to have hours eaten up by The Daily Dyspepsia as I try to find comfort in the recliner, especially since I’ve given up foods I love (and which I know are good for me) to try and maintain some sense of comfort.
Try to imagine eating like this for 4 months: NO onions, garlic, tomatoes, citrus, caffeine (including green tea) or bananas. That means NO Mexican or Italian food, and where do you get soup that isn’t made with onions and/or garlic? (Who would want to eat THAT?) Potlucks are no fun, and it’s pretty much impossible to meet anyone out for meals or eat at their homes. It might be more worth it, if this eliminated my symptoms, but that is not the case.
At my doctor’s recommendation, I’ve tried numerous treatments and prescriptions to combat the pain, which has only gotten worse, AND caused me to skip too many meals, loosing additional weight. The size 2 jeans I had to buy a few months back are now baggy. None of the 3 meds I’ve been taking can be taken together, and they are supposed to be taken an hour before and 2 hours after meals, so I’ve set up spreadsheets and timers beginning at 6 am to tell me when to take meds and when it’s ok to eat.
The culprit for this issue is evidently the Tarceva pill I take…one of 3 chemo treatments I’m on now. I get the other 2 meds via my port, weekly.
After reading about the side effects from Tarceva, I was concerned, but my doc felt combining chemos was the best approach, even tho’ it has meant fighting a losing battle with my insurance company. This combination treatment is NOT FDA approved…in fact: published data states that Tarceva should NOT be combined with other meds, but my doc says that’s based on OLD studies. After 4 appeals, my insurance company’s FINAL answer to covering this combination treatment is “NO.” However, we have managed to get support from the pharmaceutical companies, and so I can continue taking (enduring?) this treatment.
I know you’all love me, but I ask that you not to join the gripe-group ready to take aim at the insurance company. My personal feeling is that our culture has come to feel that insurance companies should pay for any and all treatment, even if there is insufficient evidence to prove its effectiveness without doubt. YES…I got a scan that showed that SOMETHING is going right…but I have no way of knowing whether it’s one of the meds, 2 of them, or all 3. I’ve told my friends that I want to trust that what should happen, will, and if I need to discontinue some part of this treatment, it’s because that’s how it’s supposed to happen.
What I’ve found is that this combination has caused me increasing pain and the loss of valuable weight and stamina.
Even worse: I discovered this week that patients who are on the combination of Tarceva and a “taxane-based” chemo (which I am) are at increased risk for gastrointestinal perforation…including fatalities.” (Emphasis mine.) I already knew that there was a chance of gastrointestinal perforation with Tarceva use, but had somehow never stumbled on the issue of elevated risk for this combination therapy…and my oncologist had never mentioned it.
I discovered this after my husband questioned whether I could be getting an ulcer. I had been awakened by pain at 2:00 AM, and managed to get only minor relief by the morning. Dinner and breakfast portions were tiny, as I could not comfortably eat.
I called my oncologist, and the upshot is that I am taking a break from the Tarceva. I thought it would take me a week or 2 to get my gut to settle down, but within 2 days, I’d seen substantial improvement. Today is Monday…I took my last Tarceva pill last Wednesday…and last night I ate tacos (with salsa and my garlic-laced Spanish Rice.) I had more Mexican food for breakfast. Heavenly! Oh, and I’ve been able to cut back on the meds I’ve been taking for stomach upset. I hadn’t realized just how stressful it had been to have the timer going off all day to tell me when to stick something in my mouth, until I didn’t have to do that!!
But, now, I need to make a serious decision. The doc wants to talk after one week off the Tarceva to see whether to go back on it at a reduced dose (25 mg. instead of 50 mg. which I’ve been taking.) My original dose was 150 mg., but we’ve had to reduce the dose due to side effects, and it seems that STILL hasn’t been enough. I’m confused, and have no idea as to the best plan of attack.
I’m scared to go back on the Tarceva at all…a gastrointestinal perforation normally comes on suddenly…dang…I don’t want the chemo to kill me! But my doctor thinks this might be the best shot at getting the cancer. Since it’s a non-standard treatment, I’m not finding much in the way of data to help in the decision-making process.
I don’t want to be driven by impatience at wanting to get back to eating normal food. It’s not just childish selfishness that causes me to want to stamp my feet when I want to eat what others are eating, but there’s a bit of that there. but then again: Is my digestive tract trying to warn me?
So send out some “good decision” vibes…I’ll need them!
I don’t want to make this too long, so I’ll close with a few images. One thing my cancer has given me is time to join hands with my muse. I’ve previously been too impatient to want to practice sketching…I want to be good at it without trying. You must wonder what kind of example I set for my daughters…
So, I’m trying, and still learning…and am led to believe that practice might NOT be so painful, after all.